Alert archive / Minnesota / Tornado Warnings in 2017

Tornado Warning 12, NWS Aberdeen, SD

July 9, 2017Big Stone County, Minnesota

NWS Aberdeen, SD issued this tornado warning at Jul 9, 2017, 8:02 PM CDT for Big Stone County, Minnesota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 8:02 PM CDT (01:02 UTC)
Expired
Jul 9, 2017, 8:15 PM CDT
In force
13 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 177 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2237 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.1
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

042 
WFUS53 KABR 100102
TORABR
MNC011-100115-
/O.NEW.KABR.TO.W.0012.170710T0102Z-170710T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
802 PM CDT SUN JUL 9 2017

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  East central Big Stone County in west central Minnesota...

* Until 815 PM CDT
    
* At 802 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Artichoke, or 15 miles east of Ortonville, moving
  southeast at 25 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Big Stone County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4524 9613 4533 9622 4541 9621 4541 9612
      4525 9612
TIME...MOT...LOC 0102Z 303DEG 20KT 4538 9614 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TDK
1 follow-up statement
740 
WWUS53 KABR 100116
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
816 PM CDT SUN JUL 9 2017

MNC011-100126-
/O.EXP.KABR.TO.W.0012.000000T0000Z-170710T0115Z/
Big Stone MN-
816 PM CDT SUN JUL 9 2017

...THE TORNADO WARNING FOR EAST CENTRAL BIG STONE COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 4524 9613 4533 9622 4541 9621 4541 9612
      4525 9612
TIME...MOT...LOC 0116Z 303DEG 20KT 4534 9605 

$$

TDK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 9, 6:29 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 9, 6:29 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Sun Jul 9 2017

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 331 PM CDT Sun Jul 9 2017

The overall weather picture shows the sfc low tracking across our
area with south to southwest winds from eastern Lyman through Hand
and Brown County at 20Z. Despite the wind shift to the northwest
over our western counties, temperatures remain in the upper 90s to
near 105 degrees (105 degree 20Z observation at MBG). Red Flag
Warning remains in effect for areas west of the Missouri River as Rh
values have fallen into the low teens and winds have started to gust
in the 25-30mph range. Also behind the frontal boundary, very high
DCAPE values are sliding in at or above 1400 j/kg. Expect storms to
rapidly develop this afternoon, around 21Z mainly east of a Brown to
Spink County line. The best low level 0-1km shear, of 20-25kts is
over our MN counties and east. The area of highest CAPE just ahead
of the boundary will continue to slowly shift east over time. Expect
the sfc low to shift just south of our area by 00Z Monday, with the
boundary extending still up near or just south of ATY to the east.
Until then, our eastern zones will be in a prime location for strong
to severe rapid thunderstorm development.

Dry high pressure sinking in from south central Canada overnight
will slowly exit across Minnesota Monday afternoon. RH values will
fall into the 20-30 percent range Monday, but winds will be much
lighter, lowering the grassland fire danger. Highs will also be 5-10
degrees below what has occurred today.

.LONG TERM...(Monday Evening through Sunday)
Issued at 331 PM CDT Sun Jul 9 2017

Very good agreement with the long term models from Monday night
through Sunday. The upper level flow over our region is pretty much
zonal across the northern U.S. from Monday night into Wednesday with
a broad area of high pressure extending across all of the southern
U.S. The upper level heights then rise through the end of the week
and into the weekend over the western U.S. with a strong high
pressure area developing. This will bring our region under more
northwest flow aloft Friday through the weekend. The only decent
chance of showers/storms will be Tuesday afternoon and evening as a
cold front pushes across the region. Some of these storms may be
severe in the east. Otherwise, only a few off and on small chances
of showers/storms are expected through the rest of the long term. It
will generally remain hot throughout the period especially across
the western part of our CWA where 90s are expected through the
entire period. The eastern CWA will see mainly upper 80s to the
lower 90s except for Wednesday and Thursday behind the cool front
with mainly lower to mid 80s east of the James Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 627 PM CDT Sun Jul 9 2017

Vfr conditions are expected over the entire area through tonight
at all terminals.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     SDZ267-268.

MN...None.
&&

SHORT TERM...KF
LONG TERM...Mohr
AVIATION...TDK
Hazardous weather outlook, Jul 9, 3:06 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
306 PM CDT Sun Jul 9 2017

SDZ003-004-009-015-016-033>035-045-048-102015-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
306 PM CDT Sun Jul 9 2017 /206 PM MDT Sun Jul 9 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...This Afternoon and Tonight

Very high to extreme grassland fire danger conditions will
continue across central and north central South Dakota this
afternoon through this evening. This will be the result of very
dry grasses, temperatures in the upper 90s to near 108 degrees,
low relative humidity values, and increasing north winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ007-008-011-019>023-102015-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
306 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this afternoon into early
this evening. Hail and damaging winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Tuesday afternoon
through Tuesday night. Hail and damaging winds will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ005-006-010-017-018-036-037-051-102015-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
306 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Tuesday afternoon
through Tuesday night. Hail and damaging winds will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:18 PM CDTSpecial Weather StatementABRBig Stone27 min
Jul 9, 8:31 PM CDTSevere Thunderstorm WarningABRBig Stone29 min
Jul 9, 8:58 PM CDTSevere Thunderstorm WarningABRBig Stone19 min

Nearby

Tornado Warnings in Minnesota, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.